Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 139, NWS Austin/San Antonio, TX

June 9, 200420 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 9, 2004, 8:00 PM CDT for 20 counties in Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2004, 8:00 PM CDT (01:00 UTC)
Expired
Jun 10, 2004, 12:00 AM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Llano County, TX, Medina County, TX, Travis County, TX, Williamson County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 52 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2004-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2995 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2004-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2995 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1034 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 100058
FFWSAT
TXC013-019-021-029-031-053-055-091-163-171-177-187-209-259-265-299-
325-453-491-493-100500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
800 PM CDT WED JUN 9 2004 

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR THE FOLLOWING COUNTIES...
  BURNET
  LLANO
  WILLIAMSON
  TRAVIS
  GILLESPIE
  BLANCO
  BASTROP
  HAYS
  KERR
  KENDALL
  CALDWELL
  COMAL
  BANDERA
  GUADALUPE
  GONZALES
  BEXAR
  MEDINA
  WILSON
  ATASCOSA
  FRIO

* UNTIL 1200 AM CDT

* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOOD PRODUCING RAINS OF UP TO 2 INCHES PER HOUR FROM SHOWERS 
AND THUNDERSTORMS...MAINLY EAST OF A LINE FROM AUSTIN TO LOCKHART TO 
GONZALES. 

MANY COUNTY ROADS AND STREETS IN THE WARNED AREA REMAIN UNDER WATER
AND NUMEROUS CREEKS AND STREAMS ARE OUT OF THEIR BANKS...PRODUCING 
LOCALIZED FLOODING. RESIDENTS ARE URGED NOT TO VENTURE INTO FLOODED
AREAS THIS EVENING. 

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF 
SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. 
ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS 
AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2968 9945 2868 9854 3012 9711 3091 9820

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:31 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 9, 2:31 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
230 PM CDT WED JUN  9 2004

.DISCUSSION...
SLOW MOVING LOW ALOFT IS FORECAST TO BEGIN MOVING SLOWLY EAST
TONIGHT.  WITH LATE AFTERNOON RAINS COMING FROM THE SOUTH AND
POSSIBLITY SOME OF THESE MAY CONTINUE TO THE EVENING...WILL
SHOW FLASH FLOOD WATCH THRU 400 AM THURSDAY MORNING FOR
EASTERN TWO-THIRDS OF SOUTH CENTRAL TEXAS.

AS PROGRESSIVE LOW OVER WESTERN U.S. MOVES TOWARD WEST GREAT PLAINS
THURSDAY...EXPECT WEAK LOW...IN THE SLOW SOUTHERN STREAM
WESTERLIES...TO DRIFT EAST.  SOME WEAKENESS IN HEIGHT FIELD LINGERS
ALOFT OVER PART OF S CNTRL TX THURSDAY...THEREFORE WITH DAYTIME
HEATING WDLY SCT TO SCT SHOWERS OR THUNDERSTORMS ARE POSSIBLE.
MORE STABLE CONDITIONS SLOWLY SHOW UP FRIDAY FROM THE WEST...HOWEVER
WEAK MARGINAL INSTABILITY IS OVER THE EAST PART OF S CNTRL TX.  WITH
DAYTIME HEATING AND HIGH SOIL MOISTURE...ISOLD TO WDLY SCT SHOWERS
ARE POSSIBLE.

ON SATURDAY AND SUNDAY...S/W TROF MOVES NORTH OF S CNTRL TX SATURDAY
AFTERNOON AND EVENING...THEN NORTHEAST OF THE AREA ON SUNDAY.  MAIN
LIFT WITH THIS SYTEM WILL BE NORTH OF THE AREA.  WILL SHOW SLGT CHC
OF SHOWERS SATURDAY...AND FOR SUNDAY WILL SHOW ISOLD SHOWERS OVER
THE EXTREME EAST PART OF SOUTH CENTRAL TEXAS.  THE SUNDAY JUNE 13TH
PATTERN LOOKS THE SAME FOR MONDAY JUNE 14TH...AS WEAKNESS IN HEIGHT
FIELD SHOWS UP OVER EAST PART OF S CNTRL TX...FROM COMPOSITE OF
SOLUTIONS PAST 5 DAYS.  WILL KEEP ISOLD POPS EAST PART OF AREA
MONDAY OF NEXT WEEK.

BY TUESDAY AND WEDNESDAY OF NEXT WEEK...COMPOSITE OF FORECASTS SHOW
GRADUAL WEAKENING OF HIGH ALOFT...THEREFORE WILL SHOW WDLY SCT
SHOWERS OR SLIGHT CHANCE OF RAIN FOR TUESDAY AND WEDNESDAY OF NEXT
WEEK.  USED AVERAGE OF GFS ENSEMBLE MEAN FROM PAST FEW DAYS AND THE
LAST 3 RUNS OF THE SINGLE GFS SOLOUTION FOR NEXT WEEKS FORECASTS.
ALSO INCORPORATED RECENT TRENDS.

THE JUNE RAINS THIS YEAR ARE SIMILIAR TO OTHER HEAVY RAINS EVENTS IN
JUNE.  FOR THE PAST 30 YEARS...A PARTIAL LIST INCLUDES SOME OF THE
FOLLOWING...JUNE OF 1976...1981...1985...1986...1987...1992...
1993...1997...2000...LATE 2002 AND JUNE 2003.

CLIMATOLOGICALLY...THE 30 YEAR 1971 TO 2000 NORMALS SHOW JUNE TO BE
THE 2ND WETTEST MONTH OF THE YEAR AT AUSTIN BERGSTROM...3.38
INCHES...THE 3RD WETTEST MONTH OF THE YEAR AT AUSTIN MABRY...3.81
INCHES...THE WETTEST MONTH OF THE YEAR AT DEL RIO...2.34
INCHES...AND 2ND WETTEST OF THE YEAR AT SAN ANTONIO...4.30.

RAINFALL SO FAR THIS JUNE AT AUSTIN BERGSTROM INTERNATIONAL AIRPORT
HAS EXCEEDED THE 10TH WETTEST JUNE OF RECORD...5.19 INCHES OBSERVED
IN JUNE OF 1951.  THE 10TH WETTEST JUNES AT OTHER LOCALITONS
INCLUDES AUSTIN MABRY 8.21 INCHES...SAN ANTONIO 7.87 INCHES AND DEL
RIO 5.13 INCHES.

AT ANY RATE MORE RAIN THRU THIS EVENING...WITH SLOW DECAY IN
CHANCE OF RAIN THURSDAY THROUGH FRIDAY AND SATURDAY.  SLOW
INCREASE IN CHANCE OF RAIN POSSIBLE TUESDAY AND WEDNESDAY NEXT
WEEK...DEPENDING OF EVENTUAL EVOLUTION OF THE JUNE 14TH TO JUNE
20TH...2004 WEATHER PATTERN.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  87  75  90 /  70  40  10  20
AUSTIN BERGSTROM INTL AIRPORT  73  87  74  90 /  70  40  10  20
DEL RIO INTL AIRPORT           76  94  77  96 /  30  05  10  10
SAN ANTONIO INTL AIRPORT       74  87  75  90 /  50  30  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH
4 AM CDT FOR EASTERN TWO-THIRDS OF SOUTH CENTRAL TEXAS.

&&

08/01/JB
Hazardous weather outlook, Jun 9, 6:00 AM CDT, 14 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
600 AM CDT WED JUN 9 2004

TXZ171>173-183>194-202>209-217>225-228-101100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
605 AM CDT WED JUN 9 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
A FLOOD WATCH FOR FLASH FLOODING CONTINUES THROUGH THIS AFTERNOON
FOR PORTIONS OF THE TEXAS HILL COUNTRY...THE AUSTIN SAN ANTONIO
CORRIDOR AND EASTWARD. TROPICAL SHOWERS AND THUNDERSTORMS WILL BRING
AN ADDITIONAL 2 TO 4 INCHES OF RAIN TO THE WATCH AREA TODAY.

.DAYS TWO THROUGH SEVEN...
THE TROPICAL MOISTURE PLUME WILL START TO MOVE EASTWARD AND AWAY
FROM SOUTH CENTRAL TEXAS WITH A SIGNIFICANT DECREASE IN SHOWER AND
THUNDERSTORM ACTIVITY EXPECTED TONIGHT AND THURSDAY. CHANCES FOR
THUNDERSTORMS WILL REMAIN IN THE FORECAST...BUT NO ADDITIONAL
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 9, 3:37 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
337 PM CDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      12 SE SPRING BRANCH     29.74N 98.26W
06/09/2004                   COMAL              TX   LAW ENFORCEMENT

            HIGHWAY 46 CLOSED AT 1863. OTHER NUMEROUS ROADS CLOSED
            ACROSS COUNTY.

&&

JB/MS
Local storm report, Jun 9, 3:59 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
359 PM CDT WED JUN 09 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0357 PM     FLASH FLOOD      4 N POTEET              29.10N 98.58W
06/09/2004                   ATASCOSA           TX   COUNTY OFFICIAL

            HWY 16 CLOSED. FM 2146 WEST OF HWY 173 CLOSED. HWY 173
            WEST OF JOURDANTON CLOSED.

&&

JB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 7:25 PM CDTFlash Flood WarningEWXDimmit3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.